BackgroundSince its outbreak, COVID-19 has continued to spread rapidly more than 3 months, which constituted a public health emergence worldwide.The onset symptoms of patients with COVID-19 are not specific, especially in non-respiratory symptoms, it is easy to be ignored, which can cause widespread infection. For critically ill patients, glucocorticoids are used for anti-inflammatory treatment. However, after the application cycle recommended by the guidelines, the deterioration of the patient's condition and treatment to suppress cytokine storms is more critical.Case presentationA previous patient was admitted to the hospital due to abdominal pain and diarrhea, and accidentally was confirmed with positive SARS-CoV-2. The patient progressed rapidly from mild to severe within 2 days of admission. With timely anti-viral and anti-inflammatory drugs and early ventilator respiratory support, the patient's condition improved temporarily, and subsequently accompanied by a decrease in glucocorticoids, the patient's condition worsened and eventually died. Her family members were also hospitalized due to close contact.ConclusionThis case highlights that even if glucocorticoids are discontinued in accordance with the guidelines, deterioration of the patient's condition is inevitable attribute to the cytokine storms. And related Chinese and western medicines that suppress cytokine storms should be applied in time. In addition, more systematic epidemiological surveillance and stool tests are necessary due to potential lethal risk and route of transmission.